MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-5-20-HX-SS
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium prime implant coil was returned separated/detached from the pushwire.The stryker excelsior sl-10 micro catheter used in the event was not returned.The excelsior sl-10 micro catheter has a labeled inner diameter (id) of 0.017¿, as per an online source.Per the axium prime instructions for use (ifu): ¿axium prime detachable coils should only be delivered through a microcatheter with a minimum inside diameter of 0.0165¿¿0.017¿ with two marker bands.¿ therefore, the excelsior sl-10 micro catheter was found compatible for use with the axium prime coil.The axium prime coil was decontaminated.The actuator interface was found intact.The axium prime pushwire was found bent at a few locations throughout.The axium prime pushwire tack welds were found broken at the pushwire bend ~8.0cm from the proximal end.The implant coil was found not attached to the pushwire.Under the microscope, the coin was located against the lumen stop, with the shield coil present and with the detach element extending out.The implant coil was found to have broken from the pushwire at the coil shell.The implant coil was found damaged and stretched with the polypropylene filament broken.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿coil resistance/stuck in catheter¿ could not be confirmed; however, the report of ¿coil stretch¿ was confirmed.The implant coil can stretch during repositioning if the coil is not retracted in a one-to-one motion with the implant pusher.Regarding the coil break issue, as it was not report that the coil was broken after the device was removed from within the micro catheter it is likely that the implant coil broke upon return to medtronic for evaluation.Coil resistance in catheter can be caused by use of an incompatible catheter, lack of hydration before procedure, user does not maintain continuous flush, or tortuous anatomy.The excelsior sl-10 micro catheter was not returned; therefore, any contributing factors (other than inner diameter specification) could not be assessed.The excelsior sl-10 micro catheter was found compatible, the axium prime coil was hydrated prior to use, and the patient vessel tortuosity was ¿moderate¿.However, information regarding if a conti nuous flush was used was not reported.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil experienced resistance in the microcatheter and became stretched.The patient was undergoing surgery for treatment of a saccular, unruptured, right posterior communicating (pcom) aneurysm with a max diameter of 7mm and a 4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the axium coil experienced resistance during delivery.The physician repositioned the coil three times during the procedure, but the coil was eventually removed from the microcatheter and it was noticed the coil was stretched.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include an envoy daxb guide catheter and sl-10 microcatheter.The resistance was felt in near the hub of the microcatheter.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9821831
Report Number2029214-2020-00214
Device Sequence Number1213266
Product Code KRD
UDI-Device Identifier00847536008236
UDI-Public00847536008236
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/24/2020
Device Model NumberAPB-5-20-HX-SS
Device Lot NumberA544961
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2020
Initial Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1